Illinois, 2026

Drought in Illinois, February 1 to 28, 2026

February 1 to 28, 2026 · NWS LOT · 3 events in 3 counties and zones

Severe to extreme drought conditions expanded across most of Livingston, Ford and Iroquois counties in east central Illinois during the month of February.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe to extreme drought conditions expanded across most of Livingston, Ford and Iroquois counties in east central Illinois during the month of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 31, 11:00 PM CST, 1 hour earlier. Its key messages:

  • Areas of freezing fog tonight in northwest IN will result in localized reduced visibility and slippery travel.
  • A period of light snow accumulations are likely (60%+ chance) Sunday night into early Monday morning, followed by less cold conditions by midweek.
Area forecast discussion, Jan 31, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1100 PM CST Sat Jan 31 2026

.KEY MESSAGES...

- Areas of freezing fog tonight in northwest IN will result in
  localized reduced visibility and slippery travel.

- A period of light snow accumulations are likely (60%+ chance)
  Sunday night into early Monday morning, followed by less cold
  conditions by midweek.

&&

.UPDATE...
Issued at 911 PM CST Sat Jan 31 2026

A band of lake effect clouds continues to stream inland across
far northeast IL and northwest IN at this hour. While the
expectation is for these clouds to gradually scatter out
overnight as a surface high moves overhead, when exactly this
will occur remains rather uncertain. That said, some flurries
are still be seen beneath these clouds and that will likely
continue until the clouds scatter out. Though no accumulation is
expected.

Outside of the clouds, an area of freezing fog has started to
develop across portions of Porter County. Given the light winds
and recent snow pack, it appears low-level moisture will remain
sufficient overnight to keep fog around and possibly even allow
it to spread westward with time. However, with the
aforementioned lake effect clouds around it is unclear how far
west the fog will make it. For now have introduced patchy
freezing fog all the way to the I-57 corridor with areas of
freezing fog for much of northwest IN. While there has been some
localized dense fog (visibility <1/4 mile), the coverage has
been rather isolated and thus have opted to hold off on a Dense
Fog Advisory for now. That said, if the dense fog becomes more
widespread then we may issue one later on tonight. Regardless,
anyone in northwest IN and far eastern IL should be prepared for
localized visibility reductions and slick spots where fog
develops.

Otherwise, no big changes to the ongoing forecast. So expect
another cold night with lows in the single digits and mostly
clear skies (outside of the lake effect clouds). Winds will
remain light and gradually become more southwesterly by Sunday
morning. Heading into Sunday, any fog should erode shortly
after sunrise with just gradually increasing clouds and
temperatures warming into the mid to upper 20s by the afternoon.

Though, a shortwave trough will be diving out of Canada and
towards the Great Lakes which does look to bring a period of
snow Sunday evening into early Monday morning. Overall the snow
looks to be more of a nuisance than anything else with reduced
visibilities (as low as 1-2 miles) and some accumulations up to
0.5 inches. Since the going forecast has a good handle on the
snow, no changes were made to this part of the forecast.

Yack

&&

.DISCUSSION...
Issued at 149 PM CST Sat Jan 31 2026

Through Sunday Night:

We went ahead and ended the Winter Weather Advisory earlier as
the lake effect behavior continues to show little organization.
Also, the thermodyamics on the lake will not be getting any
better, so we no longer see this being a big issue for the lake
shore areas this afternoon. Nevertheless, except snow showers to
continue this afternoon near the lake. They could even end up
persisting into early this evening before ending altogether.
Some occasional brief localized heavier bursts could also result
in some minor accumulations, but amounts will generally remain
under an inch.

Generally quiet (but continued chilly) weather is expected
tonight as a surface ridge axis promotes light surface winds as
it slides eastward over our area tonight. A clipper-like system
will then pass north of our area Sunday as the surface ridge
axis shifts to our east. As this occurs, the low-level flow will
back southwesterly and promote warm air advection across the
area Sunday into Sunday night. While this will help warm
temperatures well into the 20s (to possibly near 30 in some
areas), cloud cover will be on the increase through the
afternoon. A period of warm air advection driven light snow is
also likely (60%+ chance) to shift eastward across our area
Sunday evening/night. Overall, this does not look to add up to
much snow, with accumulations looking to generally be a half
inch or less into early Monday morning.

KJB

Monday through Saturday:

Surface high pressure is expected to descend out of Canada and
spread over the northern Plains Monday into Tuesday. An area of
low pressure forming over northern Texas will attempt to move
northeastward, but current ensemble guidance is allowing the
strength of the high to suppress the northward advancement of
the low and keep the better chances for snow in Central
Illinois. That being said, the blend still provided some low end
"slight" chance for snow around and just north of US-24,
however, accumulations and impacts should be fairly minimal (if
it actually snows at all).

Temperatures next week will remain below freezing next week,
but considering how cold it has been recently, it should not
feel as bad. High temperatures are expected in the twenties (and
may even low 30s on Monday and/or Thursday). Overnight lows
will drop back down into the single digits by mid week.

Northwest flow is expected to remain aloft, but there's not a
good signal for any chances for snow through most of the work
week. That should change, however, Thursday night into Friday
morning. While there is still uncertainty in the details, models
are showing fairly good consistency with the next clipper
coming out of Canada which could provide the next chance for
snow.

DK

&&

.AVIATION /06Z TAFS THROUGH 12Z MONDAY/...
Issued at 1100 PM CST Sat Jan 31 2026

Forecast concerns for the terminals...

- Lingering lake effect MVFR ceilings through the early
  overnight hours.

- Areas of freezing fog in northwest IN outside of clouds.

- Period of snow Sunday evening through early Monday morning
  resulting in reduced visibilities and some accumulations.

The lake effect MVFR clouds that were eroding earlier have
redeveloped across far northeast IL and portions of northwest IN
near the IL-IN line. Guidance has unfortunately not been
handling these clouds well and with recent satellite trends
showing more lake effect clouds developing offshore there is a
growing concern these clouds will have some staying power. That
said, with a surface high moving towards the area have opted to
lean somewhat optimistic in the TAFs and have the MVFR ceilings
scattering out at ORD, MDW, and GYY between 08-09z. Though this
timing is lower confidence.

Outside of the lake effect clouds, areas of freezing fog have
developed across portions of northwest IN (namely Porter
County). While there have been some instances of sub-mile
visibilities, fluctuations in visibility continue to be seen
owing to the somewhat patchy coverage and likely thin nature of
the fog. Given the fresh snow pack in northwest IN and the light
winds it seems this fog will persist through daybreak and
continue to result in periods of IFR to LIFR visibilities at
times. However, whether or not this fog will spread west into
GYY and portions of eastern IL remain unclear due to
aforementioned uncertainty with lake effect clouds. If the
clouds do scatter out as forecast then GYY may see a period of
patchy fog late tonight and thus have opted to maintain the
TEMPO group for MVFR visibility here.

Otherwise, expect VFR conditions to prevail through Sunday
afternoon. Winds tonight will remain light (speeds around 5 kts)
with directions gradually becoming more southwesterly by
daybreak. Heading into Sunday evening, a shortwave trough will
be pivoting into the Great Lakes and bring with it a period of
accumulating snow. Given the modest forcing it appears the snow
will mainly be a visibility issue with a 3-4 hour period of IFR
visibilities expected at the terminals. In terms of
accumulation, the modest forcing and relatively progressive
natures should keep totals in the dusting to 0.5 inch range for
this event.

Snow is expected to end from west to east early Monday morning,
but MVFR ceilings are forecast to prevail through the end of the
TAF period. Winds will also become a bit breezier Sunday night
into Monday with speeds in 10-12 kt range and occasional gusts
around 20 kts possible.

Yack

&&

.HYDROLOGY...
Issued at 230 PM CST Wed Jan 28 2026

River gauges, reports from local officials, and reports from
trained ice spotters continue to indicate a few ice jams across
the area due to the significant increase in river ice over
recent days. With continued cold weather into next week,
conditions will remain favorable for river ice formation. While
no widespread flooding is expected, localized ice jams may
occur.

- NWS Chicago

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jan 31, 8:50 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
850 PM CST Sat Jan 31 2026

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-020300-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
850 PM CST Sat Jan 31 2026 /950 PM EST Sat Jan 31 2026/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Fog Risk.

DISCUSSION...

Areas of freezing fog will persist across portions of northwest
Indiana tonight into early Sunday morning. Though fog could spread
west into far eastern Illinois late tonight. Where fog develops
expect localized reductions in visibility and slick spots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thursday Night and Friday Morning...
  Limited Snow Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-020300-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
850 PM CST Sat Jan 31 2026

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Friday...
  Hazardous conditions for small craft are likely.

Yack

Visit us at www.weather.gov/chicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Livingston

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Drought, Ford

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Ford forecast zone
Reported by
Drought Monitor
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Drought, Iroquois

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Iroquois forecast zone
Reported by
Drought Monitor
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312109, 1312111, 1312112.